Roaccutane and Depression

Are you using Roaccutane to treat acne? Has your mood changed? Is your mood lower? Or are you more anxious or aggressive? If so, seek the advice of the person who has prescribed this medication.

Roaccutane is a powerful medication used to treat acne. There’s lots of evidence on the web, both scientific and anecdotal, that shows how effective Roaccutane can be in helping people with acne.

Yet, warnings about the possible psychiatric side-effects of the medication were first added to the Summary of Product Characteristics as far back as 1998. And these have been added to since.

The NHS website currently rates these psychiatric side-effects as ‘rare’ (1 in 10,000) and they may include depression, the worsening of depression or suicidal thoughts. A prescriber may prescribe Roaccutane only with special care to patients who have, or have had, depression or suicidal thoughts. See the NHS guidance here.

In the UK, the psychiatric impact of Roaccutane was re-evaluated in 2005 by an Expert Working Group of the Committee on Safety of Medicines. See pages 8 & 9 of this 2006 MHRA document.

There is currently (2014) a further evaluation being made by the UK Medicines and Healthcare Products Regulatory Agency.

What to do

If you’re using Roaccutane and your mood has changed it’s important to seek advice promptly from the person who prescribed it such as your GP or dermatologist.

  • Ensure that they know your full medical history including any previous experiences of low mood.
  • Describe your experience of the way your mood has changed.
  • Describe any external stressors that may currently be impacting you such as;
    • Bullying.
    • Exam worries.
    • Family issues such as parents separating.
  • Ask about what services may be available to help you with your mood such as counselling or IAPT services.

Can counselling help?

Individual counselling may well be useful in addressing these issues;

  • Any external stresses such as difficulties at home, worries about exams or bullying
  • Recurring or longstanding issues with lowered mood or suicidal thoughts
  • Your experience of suffering with acne and how it impacts you

When choosing a therapist it would be important to consider;

  • If you are under 18 years of age, does this therapist have experience of working with young adults?
  • If you are also working with your GP or other medical specialist, will this therapist be willing to work cooperatively with them to coordinate my care?
  • Is this therapist registered with a recognised professional body? (such as BACP or UKCP in the UK).
Tagged with:

Leave a Reply

Your email address will not be published. Required fields are marked *

*